Alert archive / Kansas / Tornado Warnings in 2024
Tornado Warning 18, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jun 7, 2024, 7:50 PM CDT for Graham County, Kansas. It was in force for 9 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2024, 7:50 PM CDT (00:50 UTC)
- Expired
- Jun 7, 2024, 7:59 PM CDT
- In force
- 9 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
County Graham County, KS
The radar
The Goodland radar (KGLD), 147 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 4:03 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1788 J/kg
- Mixed-layer CIN
- -204 J/kg
- Mixed-layer LCL
- 2148 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 565 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.0
The text
As transmitted.
759
WFUS53 KGLD 080050
TORGLD
KSC065-080115-
/O.NEW.KGLD.TO.W.0018.240608T0050Z-240608T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
750 PM CDT Fri Jun 7 2024
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Southwestern Graham County in northwestern Kansas...
* Until 815 PM CDT.
* At 750 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles northeast of Quinter, moving southeast at 15
mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southwestern Graham County, including the following locations...
Saint Peter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3913 9991 3913 10016 3925 10017 3918 9989
TIME...MOT...LOC 0050Z 297DEG 13KT 3919 10013
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN
$$
JN1 follow-up statement
706 WWUS53 KGLD 080059 SVSGLD Severe Weather Statement National Weather Service Goodland KS 759 PM CDT Fri Jun 7 2024 KSC065-080109- /O.CAN.KGLD.TO.W.0018.000000T0000Z-240608T0115Z/ Graham KS- 759 PM CDT Fri Jun 7 2024 ...THE TORNADO WARNING FOR SOUTHWESTERN GRAHAM COUNTY IS CANCELLED... The storm which prompted the warning has weakened below severe limits, and has exited the warned area. Therefore, the warning has been cancelled. However, hail and gusty winds are still possible with this thunderstorm. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for northwestern and west central Kansas. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service Goodland. && LAT...LON 3913 9991 3913 10016 3925 10017 3918 9989 TIME...MOT...LOC 0058Z 297DEG 13KT 3917 10009 $$ JN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 7, 6:06 PM CDT, 1 hour 44 minutes earlier. Its key messages:
- Severe weather is possible this afternoon and evening with hail up to two inches, and wind gusts up to 70 mph. Overall storm chances are around 65%. Severe weather is expected to be more isolated to scattered, not widespread across the area.
- Another round of severe weather looks likely with 1.5-2 inch hail, 60-70 MPH winds, and excessive rain leading to flooding concerns.
- Active weather pattern continues Sunday through Tuesday with similar trend of storms moving in from the west during the afternoon/evening.
- Potential break in the active weather pattern mid week with near triple digit temperatures.
Area forecast discussion, Jun 7, 6:06 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Goodland KS 506 PM MDT Fri Jun 7 2024 .KEY MESSAGES... - Severe weather is possible this afternoon and evening with hail up to two inches, and wind gusts up to 70 mph. Overall storm chances are around 65%. Severe weather is expected to be more isolated to scattered, not widespread across the area. - Another round of severe weather looks likely with 1.5-2 inch hail, 60-70 MPH winds, and excessive rain leading to flooding concerns. - Active weather pattern continues Sunday through Tuesday with similar trend of storms moving in from the west during the afternoon/evening. - Potential break in the active weather pattern mid week with near triple digit temperatures. && .UPDATE... Issued at 331 PM MDT Fri Jun 7 2024 Storms firing off of the dryline near highway 25 and in western Cheyenne county in Colorado are in an environment that will promote explosive growth of storms. This could lead to storms producing hail around 2 inches in diameter and winds nearing 75 MPH. This has prompted a Severe Thunderstorm Watch to be issued for a large portion of the CWA. && .SHORT TERM /THROUGH SATURDAY NIGHT/... Issued at 106 PM MDT Fri Jun 7 2024 This afternoon, there is a 500mb high pressure system sitting in New Mexico/Texas with a low pressure system over the Great Lakes. A shortwave is forming in northeastern Colorado and will move over the CWA over the next few hours, allowing an 850mb lee low to form in eastern Colorado. The lee low will move on east, bringing a weak cold front with it. The FROPA will be leaving eastern Colorado around 20-21Z, convection is expected to form in its wake. The convection will continue to fire along/behind the FROPA in clusters and are generally expected to be elevated across most of the CWA, as evident with inverted-V soundings. There will be plenty of instability, around 2,500-3,500 J/kg of MUCAPE and shear will be plentiful with 40-50 kts of effective wind shear. Hail will be the primary threat throughout most of the CWA, but winds up to 70-80 MPH could be possible in the far eastern CWA as storms collapse with over 1,500 J/kg of DCAPE, potentially as a downburst. The storms most likely to produce severe weather will be in Kansas, and along and north of I-70. Storm motion looks to be fairly quick north of I-70, with 40-60 kts of downshear velocities. Storms look to leave the area around 6-9Z to the east/northeast. Overnight temperatures will be kept fairly warm due to lingering cloud cover, only allowing temperatures to cool down to the lower 60s. The cloud cover will stunt warming up tomorrow, too. However high temperatures tomorrow look to warm into the upper 70s to mid 80s. Temperatures will be the warmest in the southern CWA tomorrow, which will aid in convective storms. In the upper and mid levels, tomorrow's setup looks very similar to today's; a shortwave creating a lee low. The biggest difference will be the convection looks to occur a couple hours later in the day and we will have northeasterly moisture return during the day ahead of the storms. The convective parameters are noticeably different for tomorrow though. Instabilty is reduced tomorrow, with "only" 2,000- 2,750 J/kg MUCAPE, with a long, skinny CAPE profile, and PWATS over 1.3 inches. Although the instability is a little high for ideal parameters, the soundings look primed for excessive rainfall and flooding. Downshear velocity is still around 50 kts, however CAMs are suggesting this event will turn into a large cluster or MCS event. These storms could produce hail around 1.5 inches and wind gusts around 60-70 MPH. Over the past 12 hours, the models are showing the lee low has shifted north into the GLD CWA. My confidence is not high (~35%) it will remain this far north, but will instead shift back south where it has been showing. With the northern track, Wallace county looks to be at the highest risk for excessive rainfall, but with the southern track, Wichita county is the focus. Either way, there is a risk for excessive rainfall leading to flooding tomorrow. Storms look to move in around 21Z and last until 9-12Z. Tomorrow's low temperatures will cool into the mid to upper 50s. && .LONG TERM /SUNDAY THROUGH FRIDAY/... Issued at 106 PM MDT Fri Jun 7 2024 This general upper and mid level pattern continues into Tuesday, giving us a diurnal chance at showers and storms. Monday does look to have a slightly more developed 500mb low sweeping across the area, so we will need to keep a close eye on the severe potential for Monday evening. Sunday and Monday will be cooler with temperatures remaining in the 70. Tuesday, the cloud cover looks to break and we will warm into the 80s again After Tuesday, a ridge looks to extend over the CWA and work to lower convective chances. This ridge will also usher in hot temperatures and by Thursday, numerous locations could be looking at triple digit heat. At the end of the long-term, we are seeing signs of an upper-level trough cutting into the region that could bring precipitation and cooler temperatures. Details are not clear yet about this system, but we will be keeping an eye on it. Throughout the long-term, low temperatures range in the mid 50s through upper 60s. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 502 PM MDT Fri Jun 7 2024 Main focus will be on showers and storms across the area which will remain isolated to scattered. Watching for the potential for strong to damaging wind gusts at the KGLD terminal as outflow emanating from cells in northeast Colorado should help strengthen the showers and storms currently across Kit Carson county. Supercell to the west of KMCK shouldn't directly impact the terminal other than lightning being the main threat. Off and storms look to occur for the majority of the evening. Fairly good consensus in low stratus affecting each terminal tomorrow before another round of storms moves in from the west. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && UPDATE...CA SHORT TERM...CA LONG TERM...CA AVIATION...Trigg
Hazardous weather outlook, Jun 7, 4:31 PM CDT, 3 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 331 PM MDT Fri Jun 7 2024 COZ092-KSZ002>004-014>016-027>029-041-042-NEZ080-081-082145- Cheyenne-Rawlins-Decatur-Norton-Thomas-Sheridan-Graham-Wallace-Logan- Gove-Greeley-Wichita-Hitchcock-Red Willow- 331 PM MDT Fri Jun 7 2024 /431 PM CDT Fri Jun 7 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... This afternoon and evening, we expect to see severe thunderstorms capable of producing hail up to two inches, wind gusts up to 75 mph, and maybe a brief tornado. Widespread severe weather is not currently anticipated. A Severe Thunderstorm Watch has been issued until tonight. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Saturday, there is a low chance for a severe thunderstorm or two during the evening hours, mainly south of Highway 36. Flooding may also occur with the stronger storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is highly encouraged! COZ090-091-KSZ001-013-NEZ079-082145- Yuma-Kit Carson-Cheyenne-Sherman-Dundy- 331 PM MDT Fri Jun 7 2024 /431 PM CDT Fri Jun 7 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... This afternoon, severe thunderstorms capable of producing hail up to two inches, wind gusts up to 75 mph, may occur briefly before moving off to the east. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... Saturday, there is a low chance for a severe thunderstorm or two during the evening hours, mainly south of Highway 36. Flooding may also occur with the stronger storms. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested.
In the hours before
Local storm report, Jun 7, 7:16 PM CDT, 34 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
616 PM MDT Fri Jun 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM Hail 5 NE Oberlin 39.88N 100.47W
06/07/2024 M2.50 Inch Decatur KS Public
Reported via social media. 2.25 inch hail
fell northeast of Oberlin. Hail lasted about
4 minutes. Time estimated via report.
&&
KMKLocal storm report, Jun 7, 7:20 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
620 PM MDT Fri Jun 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM Hail Jennings 39.68N 100.29W
06/07/2024 E1.00 Inch Decatur KS Public
Reported via social media. Time estimated
via radar.
&&
KMKLocal storm report, Jun 7, 7:24 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
624 PM MDT Fri Jun 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Tstm Wnd Dmg Burlington 39.30N 102.27W
06/07/2024 Kit Carson CO Trained Spotter
Two inch diameter tree branch fell on a
house in town. Time estimated via report.
&&
KMKLocal storm report, Jun 7, 7:29 PM CDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
629 PM MDT Fri Jun 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM Tstm Wnd Gst 1 NNE Goodland 39.37N 101.70W
06/07/2024 M54 MPH Sherman KS ASOS
ASOS station KGLD Goodland.
&&
TTLocal storm report, Jun 7, 7:40 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
640 PM MDT Fri Jun 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM Hail Dresden 39.62N 100.42W
06/07/2024 E2.00 Inch Decatur KS Public
Golf ball to egg sized hail reported in
Dresden. Reported via social media. Time
estimated via radar.
&&
KMKLocal storm report, Jun 7, 7:45 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
645 PM MDT Fri Jun 7 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0616 PM Tstm Wnd Gst 7 SSE Hoxie 39.26N 100.40W
06/07/2024 M64 MPH Sheridan KS Public
Ambient Weather site NIERMEIER, Hoxie.
&&
TTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:09 PM CDT | Areal Flood Advisory | GLD | Sheridan | 3 hr |
| Jun 7, 7:17 PM CDT | Tornado Warning | GLD | Graham, Sheridan | 28 min |
| Jun 7, 7:35 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan, Thomas | 55 min |
| Jun 7, 8:28 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 19 min |
| Jun 7, 9:07 PM CDT | Special Weather Statement | GLD | Gove | 38 min |
Nearby
Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.